Alert archive / Oregon / High Wind Watches in 2010

High Wind Watch 4, NWS Medford, OR

January 19, 2010Coos County, Curry County, Douglas County, Oregon; Siskiyou County, California

NWS Medford, OR issued this high wind watch at Jan 19, 2010, 3:37 AM PST for Coos County, Curry County, Douglas County, Oregon; Siskiyou County, California. It took effect at Jan 20, 2010, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2010, 3:37 AM PST (11:37 UTC)
In effect from
Jan 20, 2010, 4:00 PM PST
Expired
Jan 20, 2010, 4:08 AM PST
In force
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 89 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2010-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2010-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Jan 19, 3:37 AM PST, 0 minutes earlier.

Area forecast discussion, Jan 19, 3:37 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
337 AM PST TUE JAN 19 2010

.DISCUSSION...QUICKLY AFTER A SIGNIFICANT SHORT WAVE MOVED UP THE
COAST LAST NIGHT WITH PEAK WINDS OF 114 MPH AT CAPE BLANCO...ANOTHER
WAVE WILL BE MOVING THROUGH TODAY. THE WINDS WITH THIS WAVE DO NOT
APPEAR AS STRONG...BUT WE FELT EXTENDING THE STORM AND HIGH WIND
WARNINGS THROUGH THIS MORNING WAS WARRANTED BECAUSE OF THE
INSTABILITY...EMBEDDED CONVECTION...AND POTENTIAL MIXING OF MUCH
STRONGER UPPER WINDS WITHIN THIS AREA. GUSTS BETWEEN 50 AND 60 KTS
ARE EXPECTED OVER THE WATERS WITH 60 MPH AT THE BEACHES AROUND
CAPE BLANCO TO NEAR GOLD BEACH. THE GRADIENT ACROSS THE SHASTA
REGION HAS ALSO INCREASED AND HAVE HOISTED A WIND ADVISORY FOR THE
SHASTA VALLEY FOR GUSTS TO 45 MPH.

THE UPSLOPE PRECIPITATION WILL ALSO CONTINUE FOR THE MOUNT SHASTA
AREA. THE CURRENT WARNINGS ARE LEFT IN TACT AND THE SNOW LEVEL IS
HOVERING JUST ABOVE MOUNT SHASTA CITY. WE HAVE ISSUED A NEW WATCH
TO COVER ANOTHER INCREASING SURGE OF MOISTURE TO PRODUCE MORE
HEAVY SNOW ON WEDNESDAY THROUGH WEDNESDAY NIGHT. PRECIP TOTALS
THERE FOR THE PAST 2 DAYS HAVE EXCEEDED 4 INCHES...AND IT LOOKS
LIKE AT LEAST ANOTHER 4 INCHES IS A CONSERVATIVE ESTIMATE FOR WHAT
CAN BE EXPECTED TODAY THROUGH FRIDAY.

THERE IS ANOTHER SURFACE LOW EXPECTED TO MOVE UP THE SOUTH COAST
WEDNESDAY. THE MODELS ARE COMING MORE IN LINE WITH THIS FEATURE
AND WE'RE EXPECTING A 965-970 MB LOW TO MOVE INSIDE OF 130W
FROM JUST SOUTH OF 40N. FOR THIS...WE'VE ISSUED ANOTHER HIGH WIND
WATCH...FOR THE COAST AND SHASTA VALLEY. THOUGH THE LOW APPEARS TO
GET FAIRLY CLOSE THROUGH THE DAY WEDNESDAY...WE FELT STARTING THE
WATCH AT 4PM WAS BEST AS OFFSHORE FLOW WILL PREVAIL FOR A WHILE
AND THE STRONGEST WINDS LIKELY WON'T MATERIALIZE UNTIL THE LOW
CENTER MOVES NORTH.

THE PRECIP TOTALS NORTH OF THE BORDER AND ESPECIALLY ACROSS THE
SOUTHWEST INTERIOR WILL BE CONSIDERABLY LESS AS SOUTH TO SOUTHEAST
FLOW KEEPS DOWNSLOPE DRYING IN PLAY. HAVE DECREASED SOME POPS FROM
MEDFORD NORTH.

&&

.AVIATION...WINDS ARE THE MAIN FEATURE OF CONCERN TODAY AS A SHORT
WAVE LIFTS NORTH ALONG THE OREGON SOUTH COAST. LOW LEVEL WIND
SHEAR ALONG THE COAST INCLUDING NORTH BEND IS EXPECTED. INLAND...
IFR CIGS AND VIS WILL PREVAIL AT TIMES AROUND THE SOUTH SLOPES OF
SISKIYOU COUNTY IN HEAVY RAIN/SNOW. NORTHWARD ACROSS MEDFORD AND
KLAMATH FALLS...VFR CIGS WILL PREVAIL.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR ORZ021-
     ORZ022.
     HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
     NIGHT FOR ORZ021-ORZ022.
     HIGH SURF WARNING UNTIL 10 AM PST WEDNESDAY FOR ORZ021-ORZ022.

CA...HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
     NIGHT FOR CAZ081.
     WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR CAZ081.
     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ080-
     CAZ082-CAZ083.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE WEDNESDAY
     NIGHT FOR CAZ080-CAZ082-CAZ083.

PACIFIC COASTAL WATERS...STORM WARNING UNTIL 10 AM PST THIS MORNING
     FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST THURSDAY FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

STAVISH
Hazardous weather outlook, Jan 18, 4:17 PM PST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
417 PM PST MON JAN 18 2010

ORZ021-022-191600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH LATE TONIGHT. A HIGH
SURF ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT. SEE MESSAGES FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 AM PST TUESDAY. THE
HIGH SURF ADVISORY IS IN EFFECT UNTIL 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-191600-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING.
PLEASE SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS ALSO IN EFFECT BEGINNING AT 4 AM PST
TUESDAY AND CONTINUING UNTIL 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-191600-
SOUTH CENTRAL SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR ELEVATIONS ABOVE 4000 FEET. PLEASE SEE WINTER WEATHER MESSAGE
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS ALSO IN EFFECT BEGINNING AT 4 AM PST
TUESDAY AND CONTINUING UNTIL 10 PM PST TUESDAY FOR ELEVATIONS
ABOVE 3500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-191600-
WESTERN SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED EARLY TONIGHT. A WINTER STORM
WARNING IS IN EFFECT BEGINNING LATE TONIGHT AT 4 AM PST FOR
ELEVATIONS ABOVE 3500 FEET. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 3500 FEET WILL
REMAIN IN EFFECT THROUGH 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 6:06 PM PSTStorm WarningMFR20 hr
Jan 18, 7:19 PM PSTWind AdvisoryMFRJackson5 hr
Jan 19, 2:59 AM PSTHigh Surf WarningMFRCoos, Curry, Douglas31 hr
Jan 19, 3:37 AM PSTWind AdvisoryMFRCurry, Jackson, Josephine11 hr
Jan 19, 2:52 PM PSTWind AdvisoryMFRCurry, Jackson, Josephine26 hr
Jan 19, 3:08 PM PSTGale WarningMFR46 hr
Jan 19, 3:08 PM PSTSmall Craft Advisory for WindsMFR6 hr
Jan 19, 3:08 PM PSTSmall Craft Advisory for WindsMFR25 hr
Jan 19, 3:08 PM PSTStorm WatchMFR12 hr
Jan 19, 4:00 AM PSTWinter Storm WatchMFRSiskiyou11 hr
Jan 19, 2:34 PM PSTWinter Storm WarningMFRSiskiyou37 hr
Jan 19, 2:34 PM PSTWinter Weather AdvisoryMFRModoc, Siskiyou37 hr

Nearby

High Wind Watches in Oregon, 2010High Wind Watches in California, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.